Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 125, NWS Des Moines, IA

June 29, 2012Jasper County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 29, 2012, 4:09 PM CDT for Jasper County, Iowa. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2012, 4:09 PM CDT (21:09 UTC)
Expired
Jun 29, 2012, 5:15 PM CDT
In force
66 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jasper County, IA

The radar

The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:23 PM CDTHAIL 2.5Newton, IA
Jun 29, 4:25 PM CDTHAIL 1.254 Ene Newton Airport, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:49 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2089 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS53 KDMX 292109
SVRDMX
IAC099-292215-
/O.NEW.KDMX.SV.W.0125.120629T2109Z-120629T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
409 PM CDT FRI JUN 29 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN CENTRAL IOWA...

* UNTIL 515 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEWTON...AND MOVING EAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON AIRPORT...KELLOGG...SULLY...LYNNVILLE AND OAKLAND ACRES.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 158 AND 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4151 9293 4151 9314 4177 9322 4187 9277
      4185 9276 4183 9276 4160 9277 4160 9276
      4154 9276
TIME...MOT...LOC 2109Z 257DEG 30KT 4166 9304
WIND...HAIL 60MPH <.75IN

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:49 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 29, 12:49 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT FRI JUN 29 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM.../TODAY/
CLASSIC LOW-CONFIDENCE FORECAST FOR TODAY IN THE WEAK FORCING
DOLDRUMS OF WHAT FEELS LIKE LATE SUMMER. WIND SHIFT LINE OF THE
FRONT THAT CAME THROUGH YESTERDAY PENETRATED INTO NORTHERN MO...BUT
HAS SINCE BEGUN TO RETREAT NORTHWARD AND HAS RE-ENTERED OUR SOUTHERN
TIER OF COUNTIES. MEANWHILE BEHIND THE FRONT TEMPS/DEWS ACROSS OUR
NORTHERN AND NORTHEASTERN COUNTIES HAVE FALLEN OFF MORE THAN
ANTICIPATED AND THERE IS A PRETTY IMPRESSIVE GRADIENT WITH A 19
DEGREE DIFFERENCE BETWEEN DES MOINES AND MASON CITY AT THIS TIME.
MEANWHILE WATER VAPOR IMAGERY DEPICTS A SHORTWAVE APPROACHING FROM
THE WEST AND REGIONAL RADAR SHOWS SCATTERED SHOWERS AND
THUNDERSTORMS MOVING SLOWLY EASTWARD TOWARD THE MISSOURI RIVER IN
ASSOCIATION WITH THIS WAVE.

SHORT RANGE MODELS ONCE AGAIN PROVE OF LITTLE EFFECTIVE USE THIS
MORNING AS THEY ARE HAVING ISSUES WITH CONVECTIVE FEEDBACK SCHEMES
WHICH SHOVE THE SURFACE BOUNDARIES AND GRADIENTS AROUND ERRATICALLY.
AM NOT ENTHUSIASTIC ABOUT TRUSTING THE DETAILS OF ANY OF THESE
SOLUTIONS...AND HAVE INSTEAD OPTED FOR A BLEND OF PERSISTENCE AND
INTERPOLATION OF CURRENTLY IDENTIFIABLE FEATURES. THERE SEEMS A
REASONABLE CHANCE THAT THE CONVECTION ACROSS EASTERN NEBRASKA WILL
SPREAD INTO OUR WESTERN COUNTIES LATER THIS MORNING...WITH
ADDITIONAL DEVELOPMENT POSSIBLE THIS AFTERNOON MAINLY ACROSS OUR
NORTHERN HALF OR SO WHERE THE SHORTWAVE ENERGY WILL BE A BIT
STRONGER AND THE 925 MB FRONT IS HUNG UP. HAVE THUS MAINTAINED
DECENT CLOUD COVER THROUGH THE DAY AND SCATTERED THUNDER MENTION
ACROSS MUCH OF THE AREA...BUT AGAIN CONFIDENCE IS LOW IN THE DETAILS.

AS AN ADDED BONUS...WE ARE STILL LEFT DEALING WITH POTENTIALLY
HAZARDOUS HEAT LEVELS MAINLY ACROSS OUR SOUTHERN TIERS. WHILE THERE
IS A BIT MORE UNCERTAINTY TODAY WITH SLIGHTLY COOLER TEMPERATURES
AND THE LOOMING SPECTER OF THE STORMS ENTERING SOUTHWESTERN
IOWA...BELIEVE THERE IS SUFFICIENT JUSTIFICATION TO EXTEND THE HEAT
ADVISORY THROUGH THIS EVENING ESPECIALLY WITH 100-104 HEAT INDICES
IN THE FORECAST AND THIS BEING THE THIRD STRAIGHT DAY OF HEAT WITH
LITTLE OVERNIGHT RELIEF.

.LONG TERM.../TONIGHT THROUGH THURSDAY/
SCATTERED CONVECTION WILL LIKELY BE ONGOING AT THE BEGINNING OF THE
PERIOD TONIGHT WITH DECENT MOISTURE CONVERGENCE BETWEEN I80 AND THE
MINNESOTA BORDER.  THIS CONVECTION SHOULD PULL EAST OVERNIGHT AS A
SHORTWAVE PASSES JUST NORTH OF THE STATE.  MAIN THREAT WILL REMAIN
WITH DAMAGING WINDS AS VERY DEEP WARM LAYER WILL LIMIT OVERALL HAIL
THREAT.  HAVE CONTINUED THE THREAT IN THE SOUTHEAST ON SATURDAY
MORNING FOR ANY DEPARTING CONVECTION.  THE PASSING SHORTWAVE AND
OVERNIGHT CONVECTION WILL LIKELY PUSH THE FRONT BACK SOUTH TOWARD
THE IA/MO BORDER BY SATURDAY MORNING.  TEMPERATURES WILL LIKELY
REMAIN QUITE WARM INTO SATURDAY AS SOME SUNSHINE RETURNS BEHIND
DEPARTING CONVECTION AND THERMAL RIDGE REMAIN JUST TO THE SOUTHWEST
OF IA. HAVE MAINTAINED SOME ISOLD POPS IN THE SOUTH ON SATURDAY
AFTERNOON NEAR THE BOUNDARY ALTHOUGH CAP WILL LIKELY INHIBIT MUCH IN
THE WAY OF SUBSTANTIAL CONVECTION.  IT DOES APPEAR THERE WILL BE A
BETTER THREAT OF CONVECTION SOMETIME SATURDAY NIGHT INTO SUNDAY AS
THE MOISTURE GRADIENT PUSHES BACK NORTH ACRS THE STATE ALTHOUGH
SPECIFIC TIMING AND PLACEMENT REMAIN DIFFICULT TO DISCERN.  HAVE
GENERALLY LEFT ISOLD/SCT CONVECTION DURING THIS TIME WHICH MAY BE
THE LAST BEST CHANCE FOR DECENT QPF.

MEDIUM RANGE MODELS CONTINUE TO INDICATE A BUILDING RIDGE INTO THE
CENTRAL PORTION OF THE UNITED STATES DURING NEXT WEEK.  THIS IS
EXPECTED TO LIMIT THE THREAT OF PRECIPITATION ACROSS IOWA AS THE
ATMOSPHERE BECOMES CAPPED.  IN ADDITION...SOUTHWEST SURFACE
WINDS...GENERALLY SUNNY CONDITIONS AND 850MB TEMPS OF 24-28C WILL
LEAD TO HOT TEMPERATURES DURING THE WEEK.  HIGHS IN THE 90S SHOULD
BE COMMON WITH LOWER 100S CERTAINLY POSSIBLE AS THE RIDGING
STRENGTHENS.  AS MENTIONED THE PAST FEW DAYS...THIS WILL LIKELY
BECOME PROBLEMATIC FOR AGRICULTURE AS POLLINATION IS STARTING AND
RECENT RAINFALL HAS BEEN SPOTTY.  DROUGHT CONDITIONS ARE LIKELY
STRENGTHEN...ESPECIALLY IN ANY LOCATIONS THAT MISS OUT ON
PRECIPITATION THE NEXT COUPLE OF DAYS.

&&

.AVIATION...29/18Z
MOSTLY VFR THROUGH TAF PERIOD...WITH ONLY CHANCE FOR MVFR CONDITIONS
WITH TSRA OF VERY LIMITED COVERAGE. BEST CHANCE OF SHOWERS/TSRA WILL
BE WITH VORTICITY CENTER NEAR KSUX THAT WILL MOVE EAST ACROSS NORTH
CENTRAL IOWA. THIS SHOULD MOVE EAST OF KALO BY 30/03Z. SECOND WEAK
SHORT WAVE WILL MOVE ACROSS NORTHERN IOWA OVERNIGHT...BUT
ANTICIPATED COVERAGE WAS TOO LOW TO INCLUDE IN TAFS AT THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR ADAMS-APPANOOSE-CLARKE-
DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-
POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...LEE
LONG TERM...COGIL
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 29, 4:38 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
438 AM CDT FRI JUN 29 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
438 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND
THE MAIN THREAT AND LARGE HAIL A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS RETURN LATE SATURDAY INTO LATE SUNDAY.
A LIMITED THREAT FOR ADDITIONAL SEVERE WEATHER WILL PERSIST DURING
THIS PERIOD.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

IAZ060>062-072>075-081>086-092>097-301100-
POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
438 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
THROUGH TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE ADDITIONAL CHANCES OF THUNDERSTORMS ON SATURDAY AND
SUNDAY ALTHOUGH THE THREAT OF SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CC

In the hours before

Local storm report, Jun 29, 3:13 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             DE SOTO                 41.53N 94.01W
06/29/2012  E1.00 INCH       DALLAS             IA   TRAINED SPOTTER

            ESTIMATED QUARTER SIZE HAIL AND ESTIMATED 50 MPH WIND AT
            DE SOTO EXIT ON I-80.

&&

KJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:06 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren44 min
Jun 29, 4:27 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.